Arizona, 2009Lightning Strike in Arizona, September 20, 2009
September 20, 2009 · NWS FGZ · 1 event in 1 county or zone
A lightning bolt hit the ground near three people that had stopped riding their motorcycles because of the heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning bolt hit the ground near three people that had stopped riding their motorcycles because of the heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 20, 9:05 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 20, 9:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST SUN SEP 20 2009
.SYNOPSIS...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS AGAIN TODAY.
DRIER AIR WILL MOVE INTO THE STATE EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS TO OUR NORTHWEST. COOLER CONDITIONS AND GUSTY NORTHEAST WINDS
WILL DEVELOP TUESDAY THROUGH THURSDAY.
&&
.DISCUSSION...MID-LEVEL CLOUDINESS BLANKETS MUCH OF NORTHERN ARIZONA
THIS MORNING AS THE SOUTHERN EXTREMITY OF A MID- TO UPPER-LEVEL WAVE
CROSSES THE STATE FROM NORTHWEST TO SOUTHEAST. ENOUGH MOISTURE AND
INSTABILITY PERSIST FOR ISOLATED TO SCATTERED RAIN SHOWERS AND
THUNDERSTORMS. CORRESPONDINGLY...HAVE INCREASED THE PROBABILITY OF
PRECIPITATION ACROSS THE AREA FOR THIS AFTERNOON AND THIS EVENING.
REST OF THE FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.
&&
.PREV DISCUSSION /345 AM MST/...A S/WV MOVING AROUND THE PERIPHERY
OF THE PACIFIC RIDGE WILL DRAG A WEAK COLD FRONT THROUGH NORTHERN
ARIZONA TODAY. ENOUGH MOISTURE STILL REMAINS OVER THE AREA TO
INTERACT WITH THIS FRONT FOR ANOTHER ROUND OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. DRIER AIR BEHIND
THIS FRONT WILL FILTER INTO THE STATE MONDAY AS THE RIDGE PUSHES
EASTWARD INTO THE GREAT BASIN. EVENTUALLY...THE S/WV WILL CLOSE OFF
EAST OF ARIZONA AND WILL RETROGRADE SLOWLY TOWARD ARIZONA THROUGH
THE WEEK. BRISK NORTHEAST FLOW WILL DEVELOP AS A RESULT...WITH COOL
AND WINDY CONDITIONS OVER MUCH OF OUR AREA TUESDAY THROUGH THURSDAY.
THE RETROGRADING LOW MAY GET CLOSE ENOUGH TO THE STATE LATER THIS
WEEK FOR A SLIGHT CHANCE OF SHOWERS NEAR THE NEW MEXICO BORDER...BUT
THAT SHOULD BE ABOUT IT. RIDGING WILL RE-DEVELOP BY NEXT WEEKEND
WITH WARMER AND DRY CONDITIONS.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLD-SCT SHRA/TSRA TO
DEVELOP BTWN 18-22Z...DIMINISHING BTWN 02-04Z. MVFR AND SMALL HAIL
PSBL IN THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................HOWARD
AVIATION/FIRE WEATHER...DB
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Sep 20, 9:34 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST SUN SEP 20 2009
AZZ004>018-037>040-210745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
934 AM MST SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BEGIN DEVELOPING BY 1100
AM MST AND PERSIST UNTIL AN HOUR OR TWO AFTER SUNSET. MOST
ACTIVITY WILL BE OVER HIGHER TERRAIN EAST OF A LINE FROM GRAND
CANYON VILLAGE TO FLAGSTAFF TO ALPINE. STORM MOTION WILL BE FROM
NORTHWEST TO SOUTHEAST WITH SPEEDS RANGING FROM 10-15 MPH OVER
YAVAPAI COUNTY TO NEARLY 30 MPH OVER THE FOUR CORNERS. MOST LIKELY
HAZARDS INCLUDE SMALL HAIL AND BRIEF HEAVY RAINFALL WHICH MAY
PRODUCE ISOLATED OCCURRENCES OF SMALL STREAM FLOODING. LARGER HAIL
MAY BE POSSIBLE ACROSS NAVAJO AND HOPI LANDS DUE TO THE POTENTIAL
FOR MORE ORGANIZED CONVECTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOWARD
Lightning, Navajo
- When
- September 20, 1:00 PM MST
- Where
- Navajo County, 0.9 mi SE of Clay Spgs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.360, -110.290
Four motorcyclist stopped on the shoulder of a roadway because of the heavy rain. One of them hid in a near by culvert. While stopped, lightning hit the ground near the three cyclists knocking them on the ground. All three were air lifted to hospitals. The woman had badly burned feet. One man was very disoriented. The third man was unconscious. The current had entered his feet and exited his head in three places. He died two days later in the hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
- Hail and Damaging Wind in Wyoming, September 20, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201360.